Alert archive / Maine / Wind Advisories in 2024

Wind Advisory 7, NWS Gray, ME

March 10, 202411 counties in Maine; 10 counties in New Hampshire

NWS Gray, ME issued this wind advisory at Mar 10, 2024, 2:54 PM EDT for 11 counties in Maine; 10 counties in New Hampshire. It took effect at Mar 11, 2024, 8:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2024, 2:54 PM EDT (18:54 UTC)
In effect from
Mar 11, 2024, 8:00 AM EDT
Expired
Mar 11, 2024, 11:12 PM EDT
In force
15 hr
Issued by
NWS Gray, ME
All 21 counties

Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Cheshire County, NH, Coos County, NH, Grafton County, NH, Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 39 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 381 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-170 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Mar 10, 1:06 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 10, 1:06 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Gray ME
106 PM EDT Sun Mar 10 2024

.SYNOPSIS...
A significant multifaceted storm pull away from the region this
afternoon. In the wake of the storm, upslope snow showers
linger through Monday night. Westerly winds will also stay gusty
through Tuesday, with some gusts approaching 40 to 50 mph. The
rest of the week looks to be warm with fair weather.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1pm Update...Some more clearing of long fuse hazards at this
update, mainly across NH where heavy precip has left for awhile.
At this point winds are almost all W or SW, which should be at a
much lower speed than our SE winds this morning. Light snow
showers will begin to filter in across NW NH this afternoon and
evening as moisture wraps around the exiting low.

11am Update...Low is pulling NE, with a pretty sharp cutoff of
precip on the back side. This line is just passing through
Portland to the Whites at time of writing. This brings relief
to areas hit hard with 2-3 inches of rainfall, mostly in a six
hour period. Ahead of this line, very heavy rainfall is
occuring that has spurred on flash flooding for portions of the
coast and just inland. Small streams have risen with rapid
runoff, and will continue to pose hydro issues for remainder of
the afternoon as they react to overnight/morning rain. Winds
have turned SW along the NH seacoast and southern ME coast, and
have allowed Wind Adv to drop here. Strongest winds today will
be out of the SE, which continue to comb along the ME Midcoast
over the next couple hours.

1245Z Update...
Latest update was to update Ptype with the latest temperatures
and dew points. The precipitation has changed back to snow in
some areas, primarily portions of central New Hampshire. Have
included this snow for the next couple hours which may oscillate
once again between rain and snow especially in the lower
elevations. Otherwise, bands of locally heavy showers will
continue to lift northeast through the forecast area which is in
line with the latest NamNest solution.

1219Z Update...
Rain continues to spread north across the region with snow
across the higher terrain. Latest radar imagery continues to
show the heaviest precipitation moving through central Maine and
the Midcoast region as of 11Z. A second area of heavy rain has
developed along and near the coastal front from near
Portsmouth, northwards along the York County coastline and into
Cumberland County. This mesoscale band will allow for high
rainfall rates early this morning, leading to flooding in the
region. Rainfall totals will be in the two to three inch range
within this band with locally higher amounts. This will
aggravate coastal flooding as well near the time of high tide.

Made minor adjustments to the temperatures and dew points in
the near term portion of the forecast. Otherwise, winds will be
increasing over the next couple hours per the latest HRRR
solution.

Prev Disc...
Low pressure (994 mb) near New York City as of 07Z will
continue to track northeast, bringing ample moisture into New
England this morning on a strong southerly low level jet. A warm
nose will ride northeast as well allowing for a changeover to
rain in many areas this morning.

Accumulations at a rate of one to two inches per hour will continue
early this morning mainly over the higher terrain where a wind
driven wet snow can be expected. Strongest winds will be over
downslope areas of our northern mountains. The coast will have high
winds as well early this morning where High Wind Warnings and Wind
Advisories remain in place. Temperatures may climb a degree or two
in a non-diurnal fashion before climbing today with the approach of
the dry slot. Followed a NamNest solution in terms of temperatures
and wind direction for the track of the surface low.

Back edge to the steady precipitation will continue to race
northeast this morning associated with the H7 dry slot with
temperatures along the coast and over southeastern New Hampshire
climbing into the 40s. H7 low will continue to track north of our
region today.

Winds will switch to the west allowing for the axis of precipitation
to shift to the north and east today. Ahead of this wind shift,
the latest HRRR continues to show very strong winds along and
near the coast as well as the higher terrain and downslope
areas.

The heavy rain over southern areas may lead to flooding this morning
as rainfall rates are maximized. Flood watches remain in effect for
southern portions of our forecast area.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH MONDAY NIGHT/...
Cold air advection will gradually commence tonight in a well mixed
layer. Snow retreats to the north as upslope conditions take
hold. Went above most available guidance for the upslope snow
shower activity.

As we head into Monday, winds be come well aligned through a deep
layer. West to northwesterly winds will be on the increase as the
upper level, low shifts east of the region. GYX probability plots
suggest wind gusts with be in excess of 40 kt possible.

Despite neutral or cold air advection, temperatures will once again
respond into the 30s in the north to the 40s in the south. The most
sunshine will be over southwestern Maine and southeastern New
Hampshire with more in the way of cloud cover in the mountains and
eastern sections of the forecast area.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Overview: Gusty west-northwesterly winds will continue through
Tuesday as a strong pressure gradient persists between
departing low pressure to our east and high pressure to our
west. Otherwise, mainly dry weather and above average
temperatures will prevail mid week before a weak frontal
boundary approaches late week, possibly resulting in a few
scattered showers.

Impacts: West-northwesterly wind gusts between 40-50 mph are
likely Monday night through Tuesday, possibly resulting in some
power outages and downed tree limbs. Streams and rivers will
also remain elevated due to recent rainfall and snow melt.

Forecast Details: Low pressure will continue to drift well to
our east Monday night through Tuesday as a large ridge of high
pressure approaches from the west. This will result in gusty
gradient winds with west-northwest gusts approaching 50 mph.
Wind Advisories will likely be needed for at least portions of
the region. Winds will then diminish Tuesday night as high
pressure builds over the area. Other than perhaps scattered rain
and mtn snow showers late week, much of the extended looks to
be mostly dry and warm. Due to the current system the National
Blend of Models (NBM) was used for the extended.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Short Term...LIFR conditions this morning with areas of LLWS.
Conditions gradually improve to MVFR from southwest to northeast
today with the mountains remaining in low ceilings and
visibilities. Upslope snow showers in the mountains tonight into
Monday with IFR conditions at times continuing.

Long Term...VFR conditions will prevail Monday night through at
least mid-week as high pressure moves over the region. West-
northwesterly wind gusts will likely approach 40-45 kts Monday
night through early Tuesday before diminishing by Tuesday night.

&&

.MARINE...
Short Term...Storm Warnings remain in effect today for strong
southeasterly winds gusting to 55+ kt. Winds will shift to the
west later today and continue tonight. Winds may gust to gale
force beginning Monday from the west.

Seas will continue to climb, reaching up to 15 feet along the
outer waters today.

Long Term...West-northwesterly winds will likely approach gale
force Monday night through part of Tuesday before diminishing
Tuesday night. Seas of 6-8 ft outside of the bays before also
diminishing Tuesday night.

&&

.HYDROLOGY...
Flash flooding and renewed river flooding remains possible
through the afternoon. Small streams have reacted quickly due
to 2 to 3 inches of rainfall in a 6-10 hour period. Ponding of
water in poor drainage areas, and water flowing over roads has
resulted in some area road closures.

Will continue to monitor area rivers as well. The Suncook River
at North Chichester will continue to rise into flood today, as
well as the Presumpscot River in West Falmouth.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 2 PM EDT this afternoon for MEZ008-
     009.
     Flood Watch until 4 PM EDT this afternoon for MEZ014-018>028-
     033.
     Wind Advisory until 2 PM EDT this afternoon for MEZ021-022.
     Coastal Flood Warning until 3 PM EDT this afternoon for
     MEZ023>028.
     High Wind Warning until 2 PM EDT this afternoon for MEZ025>028.
NH...Coastal Flood Warning until 3 PM EDT this afternoon for NHZ014.
MARINE...Storm Warning until 4 PM EDT this afternoon for ANZ150>154.

&&

NEAR TERM...Cannon/Cornwell
SHORT TERM...Cannon
LONG TERM...Tubbs
Hazardous weather outlook, Mar 10, 1:10 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
110 PM EDT Sun Mar 10 2024

MEZ008-009-111715-
Northern Franklin-Central Somerset-
110 PM EDT Sun Mar 10 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for west central Maine and
western Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ025>028-111715-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
110 PM EDT Sun Mar 10 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ014-111715-
Coastal Rockingham-
110 PM EDT Sun Mar 10 2024

...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023-024-111715-
Coastal York-Coastal Cumberland-
110 PM EDT Sun Mar 10 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ021-022-111715-
Kennebec-Interior Waldo-
110 PM EDT Sun Mar 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ014-018>020-033-111715-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Interior Cumberland Highlands-
110 PM EDT Sun Mar 10 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and western Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-012-013-NHZ001>013-015-111715-
Northern Oxford-Southern Oxford-Southern Franklin-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
110 PM EDT Sun Mar 10 2024

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-111715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
110 PM EDT Sun Mar 10 2024

...STORM WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 10, 1:36 PM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
136 PM EDT Sun Mar 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Coastal Flood    Lincolnville            44.28N 69.01W
03/10/2024                   Waldo              ME   Broadcast Media

            Broadcast Media reported significant splash
            over, with debris on US1 in Lincolnville.

&&

Palmer
Local storm report, Mar 10, 1:39 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
139 PM EDT Sun Mar 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Coastal Flood    1 SSE Portland          43.65N 70.25W
03/10/2024                   Cumberland         ME   Broadcast Media

            At least 1 foot of water over Widgery Wharf.
            Reported by Broadcast Media.

&&

Palmer
Local storm report, Mar 10, 1:47 PM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
147 PM EDT Sun Mar 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     Coastal Flood    1 S Kennebunkport       43.35N 70.48W
03/10/2024                   York               ME   Trained Spotter

            Spotter reported 6 to 8 inches of water on
            Bayberry Road. Minor home flooding reported.
            Beach Ave is closed and not passible near
            Narragansett Point.

&&

Palmer
Local storm report, Mar 10, 1:57 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
157 PM EDT Sun Mar 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Rain             3 W Pownal              43.89N 70.25W
03/10/2024  M3.17 inch       Cumberland         ME   Official NWS Obs

            Storm Total.

&&

Palmer
Local storm report, Mar 10, 2:16 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
216 PM EDT Sun Mar 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Rain             Lisbon Falls            44.00N 70.06W
03/10/2024  M2.15 inch       Androscoggin       ME   Trained Spotter

&&
Local storm report, Mar 10, 2:40 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
240 PM EDT Sun Mar 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     Coastal Flood    1 E Portsmouth          43.07N 70.75W
03/10/2024                   Rockingham         NH   Dept of Highways

            Right lane closed on NH 1B at Pleasant Point
            Drive due to flooding.

&&

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:43 AM EDTAreal Flood AdvisoryGYXCumberland, York3 hr
Mar 10, 7:13 AM EDTAreal Flood WarningGYXCumberland, York6 hr
Mar 10, 8:19 AM EDTAreal Flood WarningGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 1 more7 hr
Mar 10, 9:14 AM EDTFlash Flood WarningGYXAndroscoggin, Cumberland4 hr
Mar 10, 9:18 AM EDTRiver Flood WarningGYXCumberland21 hr
Mar 10, 12:54 PM EDTAreal Flood WarningGYXAndroscoggin, Cumberland, Kennebec, Sagadahoc, York6 hr
Mar 10, 2:54 PM EDTGale WarningGYX47 hr
Mar 10, 7:33 AM EDTAreal Flood AdvisoryGYXRockingham, Strafford6 hr

Nearby

Wind Advisories in Maine, 2024Wind Advisories in New Hampshire, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.